Alert archive / Ohio / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Northern Indiana

May 14, 2022Putnam County, Ohio

NWS Northern Indiana issued this flash flood warning at May 14, 2022, 5:37 PM EDT for Putnam County, Ohio. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2022, 5:37 PM EDT (21:37 UTC)
Expired
May 14, 2022, 9:30 PM EDT
In force
4 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

County Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 154 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WGUS53 KIWX 142137
FFWIWX
OHC137-150130-
/O.NEW.KIWX.FF.W.0002.220514T2137Z-220515T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
537 PM EDT Sat May 14 2022

The National Weather Service in Northern Indiana has issued a

* Flash Flood Warning for...
  East Central Putnam County in west central Ohio...

* Until 930 PM EDT.

* At 535 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 2 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pandora and Gilboa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4105 8393 4109 8388 4104 8388 4100 8388
      4096 8388 4094 8388 4092 8388 4092 8390
      4092 8395 4092 8398 4092 8399 4095 8406
      4095 8407

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 2 HOURS

$$

PBM
1 follow-up statement
916 
WGUS73 KIWX 150126
FFSIWX

Flash Flood Statement
National Weather Service Northern Indiana
926 PM EDT Sat May 14 2022

OHC137-150136-
/O.EXP.KIWX.FF.W.0002.000000T0000Z-220515T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam OH-
926 PM EDT Sat May 14 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM EDT THIS EVENING FOR 
EAST CENTRAL PUTNAM COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4105 8393 4109 8388 4104 8388 4100 8388
      4096 8388 4094 8388 4092 8388 4092 8390
      4092 8395 4092 8398 4092 8399 4095 8406
      4095 8407

$$

IWX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at May 14, 2:23 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 14, 2:23 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
223 PM EDT Sat May 14 2022

.SYNOPSIS...
Issued at 223 PM EDT Sat May 14 2022

Scattered showers and thunderstorms are expected this afternoon into
early this evening. Another round of showers and chances for storms
arrive late Sunday afternoon into Sunday night. This will be
followed by dry and cooler conditions early next week.

&&

.SHORT TERM...(This Afternoon through Sunday Night)
Issued at 223 PM EDT Sat May 14 2022

Isolated to scattered convection will accompany a weak frontal zone
and associated moisture axis from west to east this afternoon into
early this evening. MLCAPE values are not all that impressive near
1000 j/kg as mid level lapse rates trend moist adiabatic. Dry air
entrainment and little in the way of flow/forcing aloft will also
limit organization to a few multicell clusters and
redevelopment/quick collapse along any outflows. With that said, a
few stronger cores could pose a non-zero wind threat with DCAPE's
near 1000 j/kg this afternoon.

The boundary layer cools/stabilizes and the corridor of weak low
level convergence shifts offs to the east by mid evening. This will
leave quiet/dry wx in its wake overnight into Sunday morning.

Rain and thunder chances return later Sunday afternoon into Sunday
night as a Pacific Northwest shortwave amplifies quickly east
through the Upper Midwest and Great Lakes during this time. Deep
layer forcing appears sufficient for higher end PoPs, though there
is some lingering concern that convection across the Mid MS/OH
Valleys could impact northward moisture transport a bit. Have held
PoPs in the mid chance to likely range as a result, highest during
the evening and early overnight hours. The threat for severe storms
should bypass ssw of the local area late Sun aftn-eve.

&&

.LONG TERM...(Monday through Saturday)
Issued at 223 PM EDT Sat May 14 2022

Cooler and drier air will filter in Monday into Tuesday on the
backside of the upper trough reaching the Northeast US. A transition
to quasi-zonal flow in expected into the middle of the week with a
warm front developing across the Mid MS/western OH Valleys. Weak
flow embedded impulses and associated warm advection over the
frontal zone will provide periodic chances for rain Wednesday into
Thursday. Southwest flow then deepens in response to upstream
Western CONUS troughing Friday into Saturday. This should force the
warm front to lift into and eventually north of the area with
warming temps and ongoing low chances for shower/storms given
close proximity to the boundary.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1246 PM EDT Sat May 14 2022

Increasing surface based instability across northern Indiana amid
strong surface heating. Presence of frontal boundary extends from
northern Michigan south-southwest through northwest Indiana to
central Illinois. Anticipate increasingly deep widely scattered
convection to continue near KSBN next couple of hours.
Weak/diffluent mid level flow downstream to offer only nominal
effective deep layer shear which will keep overall storm
organization in check with mostly pulse/shortlived convective
cells this afternoon, though concede uptick in coverage with time
as frontal zone approaches KFWA later this afternoon as surface
based CAPE increases to around 2500 J/kg. Strong diurnal nature of
convection with decay into mid level debris clouds this evening
before clearing. For Sunday, focus for any showers/storms should
hold off until beyond 18 UTC.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 14, 3:45 AM EDT, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
345 AM EDT Sat May 14 2022

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-150745-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
345 AM EDT Sat May 14 2022 /245 AM CDT Sat May 14 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There is a chance for scattered thunderstorms during the afternoon
and evening today with strong winds and locally heavy rain being the
main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for scattered thunderstorms during the afternoon
and evening Sunday with strong winds and locally heavy rain being
the main threats.

.SPOTTER INFORMATION STATEMENT...

Isolated severe weather is possible today and tomorrow. Should severe
weather happen, spotter reports are appreciated.

LMZ043-046-150745-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
345 AM EDT Sat May 14 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a chance for scattered thunderstorms during the afternoon
and evening today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for scattered thunderstorms during the afternoon
and evening Sunday.

In the hours before

Special weather statement, May 14, 3:48 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
348 PM EDT Sat May 14 2022

OHZ001-142030-
Williams OH-
348 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of southern Williams
County through 430 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm over
Edon, or 8 miles northeast of Butler, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Edgerton around 405 PM EDT.

Other locations in the path of this storm include Montpelier and
Bryan.

This includes Interstate 80 in Ohio between mile markers 11 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4143 8480 4144 8481 4160 8480 4163 8449
      4143 8443
TIME...MOT...LOC 1948Z 295DEG 12KT 4153 8477

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

PBM
Special weather statement, May 14, 4:07 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Northern Indiana
407 PM EDT Sat May 14 2022

INZ008-009-142030-
Noble IN-De Kalb IN-
407 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of northeastern Noble
and northwestern De Kalb Counties through 430 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rome City, or near Kendallville, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kendallville around 415 PM EDT.

This includes Interstate 69 in Indiana between mile markers 333 and
336.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4143 8501 4137 8522 4149 8530 4153 8521
      4153 8511
TIME...MOT...LOC 2007Z 326DEG 13KT 4154 8525

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

PBM
Special weather statement, May 14, 4:23 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
423 PM EDT Sat May 14 2022

INZ009-OHZ004-142100-
De Kalb IN-Defiance OH-
423 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of southeastern De Kalb
and northwestern Defiance Counties through 500 PM EDT...

At 422 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Joe, or near Hicksville, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hicksville around 440 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4125 8475 4125 8480 4127 8480 4127 8488
      4131 8495 4146 8486 4144 8480 4143 8480
      4143 8474 4140 8464
TIME...MOT...LOC 2022Z 300DEG 12KT 4135 8484

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PBM
Special weather statement, May 14, 4:33 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
433 PM EDT Sat May 14 2022

INZ018-142100-
Allen IN-
433 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of northeastern Allen
County through 500 PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grabill, or near New Haven, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  New Haven around 450 PM EDT.

Other locations in the path of this storm include Woodburn.

This includes Interstate 469 between mile markers 19 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4112 8513 4127 8502 4127 8496 4123 8480
      4100 8490
TIME...MOT...LOC 2033Z 300DEG 9KT 4117 8500

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PBM
Special weather statement, May 14, 5:04 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
504 PM EDT Sat May 14 2022

OHZ004-015-142145-
Defiance OH-Paulding OH-
504 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of west central
Defiance and central Paulding Counties through 545 PM EDT...

At 504 PM EDT, Doppler radar was tracking a strong thunderstorm near
Antwerp, or 8 miles southeast of Hicksville, moving southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Paulding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4103 8463 4116 8481 4119 8480 4131 8467
      4115 8434
TIME...MOT...LOC 2104Z 309DEG 12KT 4120 8467

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PBM
Special weather statement, May 14, 5:29 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
529 PM EDT Sat May 14 2022

OHZ016-025-142200-
Allen OH-Putnam OH-
529 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of southeastern Putnam
and northeastern Allen Counties through 600 PM EDT...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pandora, or near Gilboa. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Gilboa.

This includes Interstate 75 between mile markers 138 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4085 8401 4103 8404 4106 8388 4085 8388
TIME...MOT...LOC 2129Z 352DEG 3KT 4095 8394

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PBM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:54 PM EDTSpecial Weather StatementIWXFulton36 min
May 14, 3:48 PM EDTSpecial Weather StatementIWXWilliams42 min
May 14, 5:04 PM EDTSpecial Weather StatementIWXPaulding41 min
May 14, 5:16 PM EDTAreal Flood AdvisoryIWXPutnam21 min
May 14, 5:29 PM EDTSpecial Weather StatementIWXPutnam31 min
May 14, 5:40 PM EDTSpecial Weather StatementIWXVan Wert50 min
May 14, 6:29 PM EDTSpecial Weather StatementIWXAllen31 min

Nearby

Flash Flood Warnings in Ohio, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.